South Carolina, 2021

Hail and Damaging Wind in South Carolina, March 18, 2021

March 18, 2021 · NWS CAE · 3 events in 2 counties and zones

A cold front, and associated band of showers and thunderstorms, moved east across the region during the afternoon. An isolated severe thunderstorm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold front, and associated band of showers and thunderstorms, moved east across the region during the afternoon. An isolated severe thunderstorm produced wind damage. Another thunderstorm produced sub-severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 18, 1:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 18, 1:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
238 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Line of showers and storms moving in from the west with severe
weather still possible, mainly along the Piedmont. Cool high
pressure will build over the region tonight and be reinforced on
Friday as a backdoor front sinks south through the area. Cooler
but fair weather is expected over the weekend, followed by a
warming trend early next week as an upper ridge builds over the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Disorganized showers and isolated storms in the southeastern
portion of the forecast area continue to move into a less
favorable airmass with a capping inversion remaining in place
with significant convective inhibition. Lift associated with a
weak shortwave will be unlikely to break the cap and so the
severe threat in this portion of the forecast area seems to be
over, with the tornado watch cancelled for Burke, Barnwell,
Bamberg, Orangeburg, Calhoun and Clarendon counties. The next
focus of any potential severe weather will be more linear
convection to the west which has shown much better organization
and is entering a more favorable, destabilized environment that
saw clouds clear earlier today. In additional, forcing will be
higher with upper low to the NW. Still a bit of a tornado
concern as well, although hodographs do not look quite as
impressive in the near term as they did earlier today (and that
threat didn't really pan out). Will be worth watching the line
as it progresses east as there is some broad rotation evident on
radar. Seems like the highest chance for severe weather will be
damaging gusty winds as showers or storms mix out the stronger
low level jet, although an isolated tornado cannot be ruled
out. Breezy conditions continue elsewhere ahead of the front
with gusts above 30 mph as we start mixing out the stronger jet
aloft. Cold front will push east later this evening with severe
threat coming to an end and winds decreasing slightly behind
the front.

Tonight, cold advection will overspread the region behind the
cold front with westerly winds around 10 mph. Radiational
cooling will be limited by the winds keeping the boundary layer
mixed but cold advection should support overnight lows in the
40s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
An upper level trough moves off the North Carolina coast Friday
morning and The Midlands and CSRA will be in the southern branch of
the jet stream through this weekend. Cooler air behind the upper
trough will lead to below normal temperatures for late March.
Low temperatures may drop into the lower 30s across the Northern
Midlands and Catawba regions. Frost/freeze headlines may be
needed Saturday and perhaps Sunday mornings.

A weak shortwave is expected to interact with moisture from a
stalled frontal boundary on Sunday for a slight chance of
showers in the southeast Midlands and lower CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure aloft builds across the Southeast U.S. through the
middle of next week for dry weather and a warming trend to near or
slightly above normal temperatures. Model ensembles depict low
confidence in timing the breakdown of the upper ridge later
next week which allows shortwave troughs to move into the
region. The NBM consensus introduces a chance of showers next
Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
This has been a challenging forecast in general, and that bleeds
over into TAFs. Clearing has spread across much of the region, with
the earlier wedge completely scoured out and only mid to upper level
clouds remaining thick. As a result, all TAF sites are sitting at
VFR currently. Winds are beginning to gust as we get sunshine and
mix some of the stronger winds above the surface down to the
surface. This should continue through the rest of the afternoon as
the cold front approaches and passes. Expect gusts upwards of
25-30 knots this afternoon.

There are two primary areas of concerns as it pertains to strong
thunderstorms the rest of the afternoon. One is currently across our
southern areas, primarily impacting OGB. This will likely remain as
rain for the next hour or two as it moves northeast. Meanwhile,
there is a line of showers and thunderstorms that has developed just
to the west of our forecast area along the cold front. This and some
possible discrete cells ahead of it, pose the greatest threat for
thunderstorms over the rest of the afternoon. Guidance does move
this activity into the CAE/CUB/AGS/DNL area in the 19z-22z
range. Confidence is not as high as it once was that these will
be strong or severe. To be frank, this may not even end up
being widespread enough to impact the terminals. I keep VCTS at
all sites for a time this afternoon given the ingredients are
still in place, but this is mainly a placeholder to allow for a
TEMPO group later on. Confidence is decreasing that this will be
necessary later. Additionally, went ahead with a TEMPO group
for lower cigs at AGS/DNL through 21z. I don't know that it'll
be predominant, so a TEMPO will do for now.

The good news is that confidence is high that after 21z-23z, VFR
will return, largely for good. We'll see clouds clear and rise well
above the MVFR mark at all sites. Westerly flow should dominate, and
help to keep the skies mostly clear (that, and a decrease in
moisture). Expect winds to remain breezy overnight, 6-12kts at the
surface and gusts upwards of 18 knots. Winds will die down tomorrow
morning as we head into a much quieter day.

EXTENDED AVIATION OUTLOOK...Cig restrictions possible Saturday
night into Sunday as a coastal storms affects the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 18, 3:21 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Thu Mar 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
421 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A line of thunderstorms will move through the region Thursday morning
into the afternoon ahead of a cold front. Severe thunderstorms are
likely with damaging winds, large hail, and isolated tornadoes
possible, some strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 18, 9:08 AM EST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
1008 AM EDT Thu Mar 18 2021

SCZ016-115-116-181630-
Chesterfield-Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Indian Land, Lancaster,
Elgin, and Lancaster Mill
1008 AM EDT Thu Mar 18 2021

...PATCHY DENSE FOG CONTINUES IN CHESTERFIELD AND LANCASTER
COUNTIES...

Patchy dense fog continues for Chesterfield and Lancaster counties
ahead of the warm front. Expect improving visibilities over the
next couple hours as the warm front shifts farther north.
Special weather statement, Mar 18, 1:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021

GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3400 8231 3399 8231 3386 8257 3387 8258
      3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245

fwa
Special weather statement, Mar 18, 2:19 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Mar 18 2021

SCZ020-026-181945-
Newberry SC-Saluda SC-
319 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of western Newberry and
north central Saluda Counties Until 345 PM EDT....

At 319 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ninety Six, or near Greenwood, moving
northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Newberry, Newberry College, Newberry County Airport, Silverstreet,
Chappells, Chappells Fire Station, Newberry County Detention Center,
Bush River Fire Station, Vaughnville, Belfast Wildlife Management
Area and Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 26 between mile markers 62 and 71.

LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
      3436 8179 3444 8173 3446 8170 3427 8156
      3413 8187 3415 8190 3418 8190 3418 8192
      3419 8192 3420 8194
TIME...MOT...LOC 1919Z 238DEG 38KT 3417 8207

fwa

The radar

The Columbia radar (KCAE), 76 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
March 18, 2:40 PM EST to 2:42 PM EST
Where
Newberry County, 1.79 mi NW of Chappells
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.200, -81.890

Chappells Fire Dept reported numerous trees down along Hwy 39 and Hwy 56 north of Chappells.

Hail, Chesterfield

When
March 18, 6:40 PM EST to 6:41 PM EST
Where
Chesterfield County, 0.51 mi W of Jefferson
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
COOP Observer
Coordinates
34.650, -80.389

Pea size hail observed in the town of Jefferson.

Hail, Chesterfield

When
March 18, 6:51 PM EST to 6:52 PM EST
Where
Chesterfield County, 5.13 mi SSW of Maynards
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.700, -80.280

Spotter reported nickel size hail at Hwy 265 and Fairview Church Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937968, 938175, 938174.